Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 17, NWS Austin/San Antonio, TX

September 3, 2024Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 3, 2024, 7:42 AM CDT for Val Verde County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2024, 7:42 AM CDT (12:42 UTC)
Expired
Sep 3, 2024, 12:15 PM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 68 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:26 AM CDTFLASH FLOOD2 Nw Del Rio, TXTrained spotter reports flooding at the intersection of Kings Way and Mary Lou Drive in Del Rio. The intersection is impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WGUS54 KEWX 031242
FFWEWX
TXC465-031515-
/O.NEW.KEWX.FF.W.0017.240903T1242Z-240903T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
742 AM CDT Tue Sep 3 2024

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southeastern Val Verde County in south central Texas...

* Until 1015 AM CDT.

* At 742 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Del Rio, Lake View, Long Point, Black Brush Point, Diablo East, 
  Governors Landing, Cienegas Terrace, Rough Canyon Recreation Area, 
  277 North Campground, Spur 406 Campground, Devils Shores, San 
  Pedro Canyon, Lake Ridge Ranch, Pafford Crossing and Devils River 
  State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2973 10093 2962 10080 2956 10091 2946 10091
      2943 10087 2931 10090 2934 10094 2935 10095
      2935 10096 2936 10098 2937 10101 2970 10107

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

27
1 follow-up statement
847 
WGUS54 KEWX 031510
FFWEWX
TXC465-031715-
/O.EXT.KEWX.FF.W.0017.000000T0000Z-240903T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1010 AM CDT Tue Sep 3 2024

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Southeastern Val Verde County in south central Texas...

* Until 1215 PM CDT.

* At 1010 AM CDT, Rainfall rates over southeastern Val Verde county 
  have decreased. However, given widespread 2 to 3 inches of 
  rainfall earlier today, runoff will continue to pose a flood 
  threat this morning. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Del Rio, Lake View, Long Point, Black Brush Point, Diablo East, 
  Governors Landing, Cienegas Terrace, Rough Canyon Recreation Area, 
  277 North Campground, Spur 406 Campground, Devils Shores, San 
  Pedro Canyon, Lake Ridge Ranch, Pafford Crossing and Devils River 
  State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2973 10093 2962 10080 2956 10091 2946 10091
      2943 10087 2931 10090 2934 10094 2935 10095
      2935 10096 2936 10098 2937 10101 2970 10107

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

PLATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:30 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 3, 6:30 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 AM CDT Tue Sep 3 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 237 AM CDT Tue Sep 3 2024

An upper level trough across West Texas this morning is forecast to
continue to shear northeast today and tonight into Oklahoma, and
into the mid Mississippi River Valley Wednesday. Ascent will
continue through the remainder of the overnight and into the morning
across the Hill Country and southern Edwards Plateau, where
scattered showers are currently ongoing. In the lower levels, the
broad area of low pressure that was off the mid Texas coast
yesterday is now near the coast this morning. North of this, an axis
of deeper low level moisture will continue to advect inland today,
with scattered to numerous showers expected to develop late morning
through the afternoon out of the Coastal Bend into the I-35 corridor
near San Antonio and northwest into the Hill Country and Rio Grande
late afternoon through the evening.

The moisture content of the atmosphere will remain anomalously high,
with precipitable water values 2.2-2.5 inches over the area. This is
over 2 standard deviations above the 30 year climatological mean for
this time of year. Given this, some efficient rain producers will
result in pockets of locally heavy rainfall. HREF indicates isolated
pockets of 2-4 inches of rain possible over the next 24 hours,
favoring the Hill Country, southern Edwards Plateau, and Rio Grande.

Drier air is expected to work into the the northern half of the area
on Wednesday behind a weak surface front, where precipitable water
values are progged to decrease to 1.7-2 inches. With the the better
upper level ascent shifting away from the area and drier air,
coverage of showers on Wednesday is forecast to be less, favoring
southern and western areas where better moisture is still pooled
south of the weak front.

Below normal high temperatures are forecast again today given the
increased cloud cover and rain chances. Slightly warmer conditions
are expected on Wednesday.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 237 AM CDT Tue Sep 3 2024

Surface high pressure building into and across the Texas panhandle
is forecast to help shift the front farther southward from mid to
late week into South Texas. PoPs will gradually taper and focus
farther south as a result with the PWATs across the region slowly
decreasing from the north. The north-northeasterly flow at the
surface may slightly uptick as well. A slug of even drier air is
then forecast to arrive across South-Central Texas, the driest in
quite some time, from later in the weekend into early next week in
response to a shortwave advancing from the Red River towards East
Texas and the Mississippi Valley. This shortwave trough helps to
reinforce the north-northeasterly flow in place aloft. While the
afternoon highs are forecast to peak from the upper 80s across the
Hill Country to the low to mid 90s, anticipate a more refreshing
feel as dew points fall into the 50s by early next week. The mild
and humid overnight lows near the start of the period are forecast
to turn cooler and more comfortable for early next week with the
lows dipping into the 60s. A few valley locations in the Hill
Country could even start off in the upper 50s.

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Tue Sep 3 2024

Numerous SHRA activity and isolated TSRA ongoing this morning from
DRT-UVA-CZT, with isolated SHRA activity farther east through the
Hill Country, I-35 corridor, and Coastal Plains. The coverage of SHRA
activity is forecast to increase across south-central Texas through
the morning and into the afternoon hours, with embedded isolated
TSRA. A mix of LIFR to MVFR conditions are occurring in precip this
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  74  92  74 /  60  40  30  10
Austin Bergstrom Intl Airport  89  74  91  73 /  60  40  30  10
New Braunfels Muni Airport     88  74  92  74 /  80  50  30  10
Burnet Muni Airport            83  71  87  70 /  70  50  30   0
Del Rio Intl Airport           86  75  89  75 /  80  70  50  30
Georgetown Muni Airport        87  73  89  72 /  60  40  20   0
Hondo Muni Airport             85  73  89  73 /  80  60  40  10
San Marcos Muni Airport        86  74  91  72 /  70  50  30  10
La Grange - Fayette Regional   89  74  91  75 /  40  30  40  10
San Antonio Intl Airport       85  75  90  75 /  80  60  30  10
Stinson Muni Airport           87  75  92  76 /  80  60  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term...76
Long-Term...Brady
Aviation...76
Hazardous weather outlook, Sep 3, 2:39 AM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
239 AM CDT Tue Sep 3 2024

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
239 AM CDT Tue Sep 3 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are forecast for
today and tonight. A few storms could produce heavy rainfall
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:24 PM CDTAreal Flood AdvisoryEWXDimmit3 hr
Sep 2, 11:22 PM CDTAreal Flood AdvisoryEWXKendall, Kerr3 hr
Sep 3, 4:56 AM CDTAreal Flood AdvisoryEWXDimmit66 min
Sep 3, 5:16 AM CDTAreal Flood AdvisoryEWXUvalde, Zavala3 hr
Sep 3, 6:02 AM CDTFlash Flood Warning Considerable damage threatEWXDimmit118 min
Sep 3, 6:04 AM CDTFlash Flood Warning Considerable damage threatEWXUvalde3 hr
Sep 3, 6:43 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Sep 3, 7:07 AM CDTAreal Flood AdvisoryEWXKinney, Maverick113 min
Sep 3, 7:48 AM CDTFlash Flood Warning Considerable damage threatEWXDimmit3 hr
Sep 3, 8:08 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Sep 3, 8:34 AM CDTFlood WatchEWXBandera, Dimmit, Edwards, Frio, Kerr, Kinney and 6 more15 hr
Sep 3, 9:00 AM CDTFlash Flood Warning Considerable damage threatEWXBexar3 hr
Sep 3, 11:45 AM CDTAreal Flood AdvisoryEWXDimmit3 hr
Sep 3, 12:05 PM CDTAreal Flood AdvisoryEWXBexar2 hr
Sep 3, 1:13 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Sep 3, 4:35 PM CDTAreal Flood AdvisoryEWXLlano3 hr
Sep 3, 5:04 PM CDTFlash Flood Warning Considerable damage threatEWXLlano6 hr
Sep 3, 6:28 PM CDTAreal Flood AdvisoryEWXBlanco3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.